I am a 20 yr old male. For a while I was having spells where I felt like I was going to pass out and overall just felt really bad. My doctor really found nothing wrong except my BP was high at times. He started me on Altace and I never felt like I was going to faint again and my BP was lower.
Then I began having some weird pains and feelings in my chest. I went to a cardiologist who did stress echo test. That came out great and he says nothing is wrong with my heart He did however switch my BP medicine to Toprol XL. I've just started taking it today but already my BP is back up a lil bit. How long should I take it before seeing whether it's really working?? Altace has really helped me so much. I dont want to keep taking Toprol if my BP is going to be higher than it was on Altace.
Can anyone who has taken Toprol and Altace offer me some suggestions? Which works better for you?
Toprol & Altace were both horrible with side-effects, bus so is Atenolol for me. Toprol made me feel cold all of the time & Altace made me feel much more anxious. Atenolol just makes me feel out of it. Toprol didn't work for me.
Wow I guess im lucky. I havent noticed many side effects with these meds. This is just my first day of Toprol XL. When setting down my BP is low (102/67). I just got up and walked around the house and it shot up to (120/78). That still isnt high but I could certainly tell that it shot up quickly. I really dont understand why it would shoot up quickly. THat hasnt been happening with Altace.
If your B/P is 102/67 on meds., why are you on meds. anyway. At 108/60 yesterday with another reading of 106/56, I think that I am way overmedicated & it is time for the medication treadmill to come to an end...
Well I am on meds because I would go to the doctor to get checked out and my BP would be high. At a walk in clinic it was 148/105. I went to see my family doctor after that and it was 150/90. He is the one who perscribed Altace for me. Altace stopped the spells where I felt like I was going to pass out.
I just dont like Toprol at all. I've only taken it one day so im going back to Altace tomorrow. I notice that my heart rate is slow and it feels weird. Its around 50-60 bpm at rest. I just went out walking and I felt out of breath easily. After walking 15 min I came back in and my heart rate was only 75 bpm. My heart rate has always been around 75 bpm at rest before now.
Maybe if I had started out on Toprol I wouldnt notice how weird it makes me feel. At least with Altace I feel like a normal human!
Last edited by FrontierDriver2; 11-21-2004 at 04:03 PM.
Toprol xl was the worst bp med i have ever taken. It interfers with exercise and i did have some chest pain with it. Also it did not lower my bp but caused spikes. That's not to mention all the other bad side effects i suffered:ie back pain, swelling in legs and poor circulation among other things.
I notice that my heart rate is slow and it feels weird. Its around 50-60 bpm at rest.
People who take beta blockers often complain of an overly slow heartbeat.
Beta blockers can be a PAIN.. Of all the available meds for HBP, they seem to have the worst side effects in general.
Personally, I think that giving them for control of blood pressure in the absence of angina or serious irregular heart rhythm problems is truly bad medicine.
But I have a question...Given that you are only 20 and essential (primary) hypertension is almost unheard of in someone your age, have your doctors completely ruled out the possibility of secondary causes in your case?
Zuzu, I agree, but those readings could also be isolated. My G/F is 23 & had a reading of 148/93 over the weekend. She just laughed it off. When she normally takes it, it will be 130/74 or so. She thinks that it was criminal for the doc. to prescribe me B/P meds. without 3 months worth of readings trying lifestyle changes+. Now I am stuck on one B/P that is touch to wean off of (Atenolol) & another, Lotrel. 106/56 on the meds., but it really has affected my appetite, my passion for doing things & I wake up & worry about what side-effect will come next. In cases in young people with high Systolic it could be anxiety-stress related more often than not. He should be tested for secondary causes, but I had 140/74 at 22. They didn't run a million tests on my kidneys+ at the time. I had a blood test, but everything was perfect.
I never tried Altace, but Toprol was not good to me. I got bp increases in the evenings and bp and pulse spikes, especially in the middle of the night. I weaned off of it and went back to my old combination of calcuim channel blocker and clonidine. I get good numbers now mostly in the oneteens over 60s.
Different drugs affect people differently. Some people like vamp36 do well with beta blockers. I was one who didn't.
Zuzu, I agree, but those readings could also be isolated.
I agree with you and your GF...that it was outrageous that you were originally put on BP meds based on one isolated reading after that "binge"/panic attack incident that you had way back "then".
That's why I asked Frontier if tests had been run for secondary causes before thrusting meds onto him... a 20 year old!. For a doctor to simply tell a person that young that his BP is high and prescribe meds without A) monitoring it for a while over time first and B) without investigating the possibility of secondary causes before prescribing ANYTHING, is downright negligent IMHO.